Colorado, 2024Winter Weather in Colorado, March 23 to 25, 2024
March 23 to 25, 2024 · NWS BOU · 15 events in 15 counties and zones
Convection/thunderstorm on Sunday afternoon (3/24) caused temperatures to rapidly drop with a quick change over to snow. From 60 degrees to snow in less than 3 hours.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection/thunderstorm on Sunday afternoon (3/24) caused temperatures to rapidly drop with a quick change over to snow. From 60 degrees to snow in less than 3 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 23, 7:52 PM MST, 3 hours 8 minutes earlier. Its key messages:
- A weather system will affect the area Sunday through early Monday morning. This system may bring heavier snowfall to portions of the mountains, southern foothills and Palmer Divide Sunday night. However, confidence in exact details still remain low at this time.
- Blowing snow impacts possible across the Palmer Divide Sunday night through early Monday.
- Snow shower activity will continue in the mountains Tuesday and Wednesday with mainly dry conditions over the plains.
Area forecast discussion, Mar 23, 7:52 PM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
852 PM MDT Sat Mar 23 2024
.KEY MESSAGES...
- A weather system will affect the area Sunday through early
Monday morning. This system may bring heavier snowfall to
portions of the mountains, southern foothills and Palmer Divide
Sunday night. However, confidence in exact details still remain
low at this time.
- Blowing snow impacts possible across the Palmer Divide Sunday
night through early Monday.
- Snow shower activity will continue in the mountains Tuesday and
Wednesday with mainly dry conditions over the plains.
&&
.UPDATE...
Issued at 833 PM MDT Sat Mar 23 2024
No significant changes have been made to the grids through the
overnight period, as the previous forecast was largely in good
shape. We should see a gradual increase in snow showers across the
high country over the next several hours as better moisture works
into the region. Have made some minor tweaks to the forecast up
there to better reflect timing of the more widespread snow
overnight.
Meanwhile, all eyes remain on the upper trough that is expected to
bring impactful weather to most of the state tomorrow. There have
been a couple of noteworthy signals from the early 00z guidance
this evening - with a stronger closed 500mb low developing further
southwest compared to previous runs... with the surface low also
reflecting this shift. This has led to a slightly more favorable
NNE upslope flow across the foothills and I-25 corridor. If (and
that's a big *if*) this trend continues overnight, we may need to
make some adjustments to our headlines... but that will come
overnight tonight or during the day Sunday. Stay tuned!
&&
.SHORT TERM...(This evening through Sunday)
Issued at 327 PM MDT Sat Mar 23 2024
Water vapor imagery reveals there is a shortwave trough moving
onshore over California. There is weak QG ascent across Colorado
under diffluent flow aloft ahead of the shortwave. At the surface,
there is weak lee cyclogenesis across eastern Colorado. A boundary
has formed along I-70 east of Denver and this boundary appears it
will be the genesis point for showers and storms to form later this
afternoon. These showers and storms will move northeastward along
the I-76 corridor through the evening. After midnight, the plains
will remain mostly dry as a pocket of drier air aloft moves in.
In the mountains, radar is beginning to pick up on light showers
this afternoon. These showers will stay light throughout the
afternoon and evening before more low level moisture arrives after
midnight. In contrast to the plains, snow showers will increase in
the overnight hours with a couple inches of snow along the western
slopes possible.
The aforementioned shortwave trough will move northeastward tomorrow
eventually ending up in eastern Colorado. Strong lee cyclogenesis
will rapidly deepen a surface low pressure system that will position
itself in the Arkansas River Valley. The combination of these
features will create strong QG ascent and precipitation will form
across the majority of our forecast area in the afternoon after many
dry hours in the morning. There will be a few focus areas for
heavier precipitation. The first will be the higher Front Range
mountains and foothills as strong lapse rates, healthy moisture, and
QG ascent will lead to moderate to briefly heavy snowfall. Another
focus area for precipitation will be the base of the foothills onto
the adjacent plains and I-25 corridor. There will be widespread
thunderstorms in this area with briefly heavy rainfall. Some of the
CAMs have rainfall up to an inch with these storms but most of the
area will pick up about a quarter of an inch of rain. The final
focus area for precipitation will be along I-70 in Elbert and
Lincoln Counties. A boundary will setup there in the afternoon with
most unstable CAPE above 500 j/kg to the north of it. Thunderstorms
will form along this boundary with brief heavy rain and hail likely.
Soundings indicate steep lapse rates around 9 C/km with strong
forcing in the hail growth zone. While it appears instability will
be a bit too weak for severe hail, hailstones up to three-quarters
of an inch will be possible.
By the late afternoon, a cold front/modified outflow boundary will
form over the northern plains and will begin to rapidly move
southward. This front will decrease temperatures to the mid 30s by
6pm and some snow will begin mixing in with the rain across the
plains. No snow accumulation is expected across the plains before
6pm.
.LONG TERM...(Sunday night through Saturday)
Issued at 327 PM MDT Sat Mar 23 2024
...Late weekend system to bring snow to the mountains, foothills,
and portions of the plains...
Sun night into Mon, an open wave trough moves across the region.
It will contain a more pronounced southerly branch with an upper
jet that will provide sufficient synoptic ascent. There is a
general consensus among model guidance that this trough moves east
across Colorado into Sun PM with a closed low developing along
the CO-KS border before it lifts northeast across KS. Above normal
moisture will accompany this system, further supporting
precipitation. There is still notable uncertainty in the placement
of this low which will have impacts on amounts. This will be
discussed in more detail later on in this discussion.
By Sun evening, a cold front will have settled across the region
with enhanced northerly upslope flow filling in behind it across
the lower elevations. Lapse rates will still hold rather unstable
across the mountains, although not as unstable as the afternoon.
This will keep snow going in the mountains. However, the real
change will be the changeover to snow across the Palmer Divide
then lower elevations as well as an uptick in snow for the
southern foothills. This is reinforced by the arrival of colder
air and enhanced upslope flow favoring the south foothills. Right
now, seeing a changeover in the early evening timeframe (23-01Z)
across the Palmer Divide, then across the adjacent plains as it
continues to cool. Most model guidance is highlighting the
potential for a favorable window for accumulating snowfall Sunday
evening, mainly across the southern foothills and into the Palmer
Divide areas. Model soundings reflect this quite well with deeply
saturated profiles with notable lift/instability in the dendritic
growth zone.
After midnight, lapse rates weaken and moisture decreases as the
larger scale forcing moves out. Snow gradually decreases in coverage
and intensity toward sunrise. Monday, temperatures will be below
normal in the 30s across the lower elevations and 20s/30s for the
high country. Residual moisture and rebounding lapse rates in the
toward the afternoon support some mountain snow showers.
As tracking of the system remains lower confidence, the snow totals
will be as well. Some models have been more consistent than others.
The GFS (deterministic & ens) has been generally wetter than the
ECMWF suite. GFS ens mean QPF puts around .7-.95" for the south
foothills, front range and .5-.7 for the adjacent plains. The 12z
ECMWF, although trended wetter than its previous run, but still
remains the drier of the models. Higher-res models have also been on
the wetter side, similar to the GFS. The GFS and higher-res guidance
have unfortunately been less consistent from run to run, so although
a good chunk of guidance is trending upward in amounts, there is
still not a whole lot of consistency on where the higher amounts may
be and exactly how much.
For now, leaning on the more conservative end of guidance with
snow totals. Front Range and central mountains in that 8-12 inch
range with localized higher amounts. More uncertainty in store for
the southern Foothills, Palmer Divide, and plains. Palmer Divide
around 2-8" for now. Southern foothills 4-10". Despite this being
below Winter Storm Warning criteria, there is the lower
probability scenario it being closer to a foot. Given the
potential, but low confidence at this time, went with Winter Storm
Watches for these areas Sun eve through Mon AM. Denver metro
currently has no highlights, but will be evaluated for advisories
for the evening package since it may impact the Mon AM commute.
And now the last concern we need to discuss...wind. This system will
be accompanied by a well developed low with a sufficiently tined
pressure gradient wrapped around it. This will provide plenty of
wind across the plains as the low exits Colorado Sunday night into
Monday. Gusty northerly winds 40-50 mph will become consistent
across the east plains and Palmer Divide Sunday night. There are
also areas that will be favored for higher gusts such as the east
plains along WY border, Washington County, and Lincoln County.
These areas have potential for gusts to peak 55-65 mph at times.
As a result, a High Wind Watch has been issued. Wind and snow are
a hazardous combination (blowing snow) and have potential to
impact the Palmer Divide since they have a much higher likelihood
for blowable snow than east. A Winter Storm Watch for blizzard
conditions was issued for zone 41 (Palmer Divide) Sun eve through
Mon morning.
Early next week, the mountains will see periodic chance for
orographic snow while the plains remain mostly dry. A ridge builds
in midweek decreasing moisture in the mountains and warming
temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 534 PM MDT Sat Mar 23 2024
VFR tonight with generally quiet conditions. Denver cyclone has
lifted northward with a few SHRA well to the north and east of the
terminals. Haven't seen any strong outflow from these showers, and
winds should gradually decrease in speed over the next few hours,
turning from northwest to southwest. Weak drainage flow is
expected overnight.
Tomorrow's forecast gets more complicated as a strong storm system
brings impactful weather to the region during the afternoon and
evening hours. The first question is the wind, with guidance
showing a variety of different directions during the afternoon.
Eventually this should switch to a northerly component as a strong
cold front pushes through the terminals. With moisture increasing
through the day, scattered showers and thunderstorms are forecast
by the mid-afternoon hours, becoming more widespread into the
evening. Rain should begin to mix with and change over to snow
after 00z tomorrow evening.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 6 AM MDT Monday
for COZ031-033-034.
Winter Storm Watch from Sunday evening through Monday morning
for COZ036-041.
High Wind Watch from Sunday evening through Monday morning for
COZ038-042-048.
High Wind Watch from Sunday evening through Monday morning for
COZ046-047-049.
&&
UPDATE...Hiris
SHORT TERM...Danielson
LONG TERM...Mensch
AVIATION...Hiris
Hazardous weather outlook, Mar 23, 10:02 AM MST, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Sat Mar 23 2024
COZ030>051-241715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Sat Mar 23 2024
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
Scattered light snow showers will develop over the mountains this
afternoon, with minimal accumulations expected. Light to moderate
snow will develop over the mountains this evening and tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The next storm will move across the area Sunday through Sunday
night. This system will bring a period of heavier snowfall to the
mountains, southern foothills, and Palmer Divide Sunday and
Sunday night with travel impacts into early Monday morning.
Across the Denver metro and the rest of the plains, rain will
switch to snow by early Sunday evening. Snowfall amounts around
Denver will be in the 2 to 4 inch range with locally up to 6
inches in the far western and southern suburbs. Across the plains
snowfall amounts will be in the 1 to 2 inch range. Gusty north
winds may cause poor visibility in blowing snow across portions of
the plains as well and across the Palmer Divide.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Winter Weather, West Jackson & West Grand Counties Above 9000 Feet
- When
- March 23, 11:00 PM MST to March 25, 5:00 AM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- NWS Employee
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Rabbit Ears Pass snow covered Sunday morning and again Sunday night/Monday morning.
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- March 23, 11:00 PM MST to March 25, 5:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Slick mountain roads from 4-10 inches of snowfall.
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- March 23, 11:00 PM MST to March 25, 5:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Slick mountain roads from 4-10 inches of snowfall.
Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- March 24, 5:00 PM MST to March 25, 8:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Slick mountain roads from 3-7 inches of snowfall. Some wind gusts to 40 mph over eastern parts of Zone 41 produce blowing snow. Blizzard conditions weren't observed.
Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- March 24, 5:00 PM MST to March 25, 8:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
LSR and CoCoRaHS reports showed 5-12 inches of snowfall across the zone.
Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- March 24, 5:00 PM MST to March 25, 5:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
LSR and CoCoRaHS reports showed 5-12 inches of snowfall across the zone.
Winter Weather, C & Se Park County
- When
- March 24, 5:00 PM MST to March 25, 8:00 AM MST
- Where
- C & Se Park County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.119, -105.717 (the zone’s center; the record gives no point)
LSR and CoCoRaHS reports showed 1-4 inches of snowfall across the zone.
Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- March 24, 5:00 PM MST to March 25, 8:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
LSR and CoCoRaHS reports showed 4-7 inches of snowfall across the zone.
Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- March 24, 5:00 PM MST to March 25, 8:00 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
LSR and CoCoRaHS reports showed 2-6 inches of snowfall across the zone.
Winter Weather, C & E Adams & Arapahoe Counties
- When
- March 24, 5:00 PM MST to March 25, 8:00 AM MST
- Where
- C & E Adams & Arapahoe Counties forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.762, -104.338 (the zone’s center; the record gives no point)
LSR and CoCoRaHS reports showed 2-7 inches of snowfall across the zone. A trained spotter NW of Strasburg reported 7 inches of snow. Radar returns and satellite the next day showed a near swath of heavier snow slightly west of Strasburg.
Winter Weather, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- March 24, 8:00 PM MST to March 25, 11:00 AM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
Snowfall less than 2 inches. No impacts reported of observed.
Winter Weather, Logan County
- When
- March 24, 8:00 PM MST to March 25, 11:00 AM MST
- Where
- Logan County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
Snowfall of 1 to 3 inches observed.
Winter Weather, Washington County
- When
- March 24, 8:00 PM MST to March 25, 11:00 AM MST
- Where
- Washington County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.971, -103.201 (the zone’s center; the record gives no point)
Snowfall amounts of up to 2 inches were observed.
Winter Weather, Sedgwick County
- When
- March 24, 8:00 PM MST to March 25, 11:00 AM MST
- Where
- Sedgwick County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.876, -102.352 (the zone’s center; the record gives no point)
Snowfall amounts of up to 2 inches were observed.
Winter Weather, Phillips County
- When
- March 24, 8:00 PM MST to March 25, 11:00 AM MST
- Where
- Phillips County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
Snowfall amounts of up to 2 inches were observed.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Virginia, March 23, 2024$40,000 · 51 kt wind · 1 event
- Winter Storm and Winter Weather in South Dakota, March 23 to 25, 202421 events
- Winter Storm in Maine, March 23, 202418 events
- Winter Storm and Winter Weather in Vermont, March 23, 202417 events
- Heavy Snow and Winter Weather in Maine, March 23 to 24, 202413 events
- Winter Storm in New Hampshire, March 23, 202412 events
- Winter Storm and Winter Weather in Colorado, March 23 to 25, 202410 events
- Winter Storm and Winter Weather in New York, March 23, 20249 events
- Heavy Snow and High Wind in California, March 23 to 24, 202463 kt wind · 8 events
- Winter Storm and Winter Weather in Wisconsin, March 23 to 25, 20247 events
- Heavy Snow in Montana, March 23 to 24, 20245 events
- Winter Storm and Winter Weather in Minnesota, March 23 to 25, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1161098, 1161099, 1161100, 1161101, 1161102, 1161103, 1161104, 1161105, 1161106, 1161107, 1161108, 1161109, 1161110, 1161111, 1161112.